Alert archive / Minnesota / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

June 16, 2018Faribault County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 16, 2018, 3:26 AM CDT for Faribault County, Minnesota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2018, 3:26 AM CDT (08:26 UTC)
Expired
Jun 16, 2018, 4:00 AM CDT
In force
34 min
Issued by
NWS Twin Cities, MN

County Faribault County, MN

The radar

The Minneapolis radar (KMPX), 142 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2652 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2652 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1748 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.4
Supercell composite
14.4

Open this sounding in Storm Lab

The text

As transmitted.

038 
WWUS83 KMPX 160826
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
326 AM CDT SAT JUN 16 2018

MNZ092-160900-
Faribault-
326 AM CDT SAT JUN 16 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FARIBAULT COUNTY...

At 325 AM CDT, a strong thunderstorm was located near Frost, or 23
miles east of Fairmont, moving northeast at 25 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Bricelyn, Easton, Frost and Brush Creek. 

This includes the following highways...
 Interstate 90 between mile markers 122 and 137.
 U.S. Highway 169 between mile markers 5 and 8.

LAT...LON 4350 9403 4360 9412 4380 9389 4360 9370
TIME...MOT...LOC 0825Z 231DEG 21KT 4362 9399 

$$

AMK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 15, 11:06 PM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, Jun 15, 11:06 PM CDT, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1106 PM CDT Fri Jun 15 2018

.Updated for 06Z Aviation Discussion...
Issued at 1103 PM CDT Fri Jun 15 2018

&&

.SHORT TERM...(This evening through Saturday)
Issued at 410 PM CDT Fri Jun 15 2018

A few showers and some clouds associated from a decaying MCV
continue to head across eastern Minnesota and into western
Wisconsin late this afternoon. This has temporarily depressed
temperatures, but they should rebound again with plenty of sun
late this afternoon over MN. Heat indices are approaching advisory
criteria now in western MN, but believe those areas should cool
sufficiently tonight with potential outflows from convection to be
discussed later. Therefore, it's probably too little too late for
headlines there.

Thunderstorms continue across the Arrowhead of MN and northern WI
late today. These storms will persist through the overnight with
the strengthening LLJ. The question is how will they evolve? At 3
PM, there remains a pretty healthy boundary stretching from Mora
to Cambridge and New Richmond to Menomonie. Scattered showers and
storms are likely east of this boundary and some of the northern
WI activity is building south into Rusk County. Believe when the
LLJ strengthens this evening to 45-50 kts, storms will begin to
propagate southwestward into the LLJ due to comparably weaker cloud
bearing winds. In addition, an uptick in intensity is possible
with the introduction of the LLJ, which may also drive the boundary
southwestward possibly to the Twin Cities metro by early Saturday
morning. With the propagating cells and what appears to be a more
disorganized convective system structure, excessive rainfall
potential doesn't look particularly menacing. If, however, the
boundary does not propagate the risk for flooding would increase
accordingly.

Another area of thunderstorms may develop over the Dakotas near
the synoptic front late this evening or overnight. This activity
may be maintained for much of the night by the LLJ, but should
weaken by Saturday morning as it outruns the front.

PoPs tonight are highest over WI, east central MN, and west
central MN, with little or nothing between the two areas of
concern in south central MN.

Convection should weaken Saturday morning with the loss of the
LLJ. If the current forecast scenario plays out, some cloud
debris may continue through the morning across the region, except
across southern MN. The effective warm front will still be located
from near Alexandria northeastward to Duluth. A well mixed
boundary layer in the warm sector should quickly heat up when the
sun breaks out. 925 mb temperatures in the upper 20s C are
expected, which will support another day in the mid 90s. Dew
points should be a couple degrees higher than today, making for
heat indices again in the low 100s over much of the area. Extended
the current headlines through Saturday, including tonight due to
little recovery. Depending where any significant outflows stall
out tomorrow, there may need to be some counties added across west
central MN Saturday. Spotty thunderstorms may develop during peak
heating on any of these boundaries as well, but the best coverage
will be near the synoptic front to the north.

.LONG TERM...(Saturday night through Friday)
Issued at 410 PM CDT Fri Jun 15 2018

Thunderstorms along the front will slowly build south Saturday
night through Sunday. Some of the heat headlines will expire
Saturday evening due to increasing chances of cooling thunderstorm
outflows, but they will continue across southern MN to near Eau
Claire through Sunday with good chances of dry weather through
that point.

Repeated rounds of thunderstorms along a slowly southward sagging
boundary Saturday night across central MN and Sunday/Sunday night
across the entire CWA. Pwats by Sunday will pool to around 2
inches (with the help from the remnants of eastern Pacific
tropical cyclone Bud) which will increase the chances for flash
flooding. Increased PoPs to categorical Sunday along the front and
added heavy rain wording. Several inches of rain are possible in
spots through Monday morning.

By Monday, the front will be sagging south into northern Iowa and
central Wisconsin. This is sufficiently close to continue PoPs but
most of the best potential should be to the south.

The rest of next week looks dry with a large trough out west that
should remain in place.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1103 PM CDT Fri Jun 15 2018

VFR conditions throughout. Storms will develop after 08Z across
the region and last into the morning. The main impacts will be at
KMKT, KMSP, KRNH, KEAU. Most locations should clear out by mid
morning, with VFR conditions expected. Could see another round of
afternoon storms.

KMSP...

Should see storms again develop over the Metro early Saturday
morning and pushed backed he timing in the TAFs. Things should
clear out with VFR for most of the day. There is a chance for
afternoon/evening storms, but confidence still too low to include
mention in the TAF at this time.

/OUTLOOK FOR KMSP/
Sun...Mainly VFR. Chc MVFR/TSRA late. Wind SSW 5-10 kts.
Mon...Mainly VFR. Chc MVFR/TSRA. Wind NE 5-10 kts.
Tue...VFR. Wind NE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 8 PM CDT Saturday for WIZ023.

     Heat Advisory until 8 PM CDT Sunday for WIZ024.

     Heat Advisory from 1 PM Saturday to 8 PM CDT Sunday for WIZ025-
     026-028.

MN...Excessive Heat Warning until 8 PM CDT Saturday for MNZ060>063-
     068>070.

     Heat Advisory until 8 PM CDT Saturday for MNZ051-059-066-067-074-
     075.

     Heat Advisory until 8 PM CDT Sunday for MNZ076>078-082>085-
     091>093.

&&

SHORT TERM...BORGHOFF
LONG TERM...BORGHOFF
AVIATION...JRB
Hazardous weather outlook, Jun 15, 10:37 PM CDT, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1037 PM CDT Fri Jun 15 2018

MNZ060>063-068>070-170345-
Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota-
1037 PM CDT Fri Jun 15 2018

This Hazardous Weather Outlook is for portions of east central
Minnesota.

.DAY ONE...Tonight

A few thunderstorms expected after midnight. The main threat is
heavy rain, but the threat for severe weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periods of thunderstorms are possible Saturday through Monday
night. Some storms may be severe Saturday through Sunday. The
main risks are large hail and damaging winds. There is also a
flooding concern with several inches of rain possible.

In addition, excessive heat and humidity will impact much of the
area through Sunday. Heat indices for areas south of Interstate
94 will likely range from 95 to 103 Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ051-059-066-067-074>078-082>085-091>093-WIZ023-024-170345-
Sherburne-Wright-McLeod-Sibley-Brown-Nicollet-Le Sueur-Rice-
Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-St. Croix-Pierce-
1037 PM CDT Fri Jun 15 2018

This Hazardous Weather Outlook is for portions of central
Minnesota...south central Minnesota...southeast Minnesota and
west central Wisconsin.

.DAY ONE...Tonight

A few thunderstorms expected after midnight. The main threat is
heavy rain, but the threat for severe weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periods of thunderstorms are possible Saturday through Monday
night. Some storms may be severe Saturday through Sunday. The
main risks are large hail and damaging winds. There is also a
flooding concern with several inches of rain possible.

In addition, excessive heat and humidity will impact much of the
area through Sunday. Heat indices for areas south of Interstate
94 will likely range from 95 to 100 Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ041>045-047>050-052>058-064-065-073-WIZ014>016-025>028-170345-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-Kandiyohi-
Meeker-Yellow Medicine-Renville-Redwood-Polk-Barron-Rusk-Dunn-
Pepin-Eau Claire-
1037 PM CDT Fri Jun 15 2018

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...southwest Minnesota...west
central Minnesota...northwest Wisconsin and west central
Wisconsin.

.DAY ONE...Tonight

There is a chance of thunderstorms and a few may be severe. Large
hail, damaging winds, and heavy rainfall are possible.
Heat indices may rise to the mid 90s this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periods of thunderstorms are possible Saturday through Monday
night. Some storms may be severe Saturday through Sunday. The
main risks are large hail and damaging winds. There is also a
flooding concern with several inches of rain possible.

Hot and humid weather will last through the weekend.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

jrb

In the hours before

Special weather statement, Jun 16, 3:26 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
326 AM CDT SAT JUN 16 2018

MNZ092-160900-
Faribault-
326 AM CDT SAT JUN 16 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FARIBAULT COUNTY...

At 325 AM CDT, a strong thunderstorm was located near Frost, or 23
miles east of Fairmont, moving northeast at 25 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Bricelyn, Easton, Frost and Brush Creek.

This includes the following highways...
 Interstate 90 between mile markers 122 and 137.
 U.S. Highway 169 between mile markers 5 and 8.

LAT...LON 4350 9403 4360 9412 4380 9389 4360 9370
TIME...MOT...LOC 0825Z 231DEG 21KT 4362 9399

AMK

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 3:44 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault, Freeborn, Waseca31 min
Jun 16, 4:56 AM CDTSpecial Weather StatementMPXBlue Earth, Steele, Waseca64 min
Jun 16, 6:08 AM CDTSpecial Weather StatementMPXBlue Earth, Faribault, Le Sueur, Martin, Watonwan67 min
Jun 16, 6:11 AM CDTSpecial Weather StatementMPXGoodhue64 min
Jun 16, 8:05 AM CDTSpecial Weather StatementMPXCarver, Hennepin, Ramsey, Washington55 min
Jun 16, 8:11 AM CDTSevere Thunderstorm WarningMPXDouglas49 min
Jun 16, 10:30 AM CDTRiver Flood WarningMPXCarver6 days
Jun 16, 2:50 PM CDTFlash Flood WatchMPXBenton, Douglas, Kanabec, Mille Lacs, Morrison, Pope and 4 more12 hr
Jun 16, 3:14 AM CDTHeat AdvisoryMPXDunn, Saint Croix40 hr

Nearby

Special Weather Statements in Minnesota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.